Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Lake Charles, LA

July 21, 2005Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 21, 2005, 8:57 PM CDT for Rapides Parish, Louisiana. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 8:57 PM CDT (01:57 UTC)
Expired
Jul 21, 2005, 10:00 PM CDT
In force
63 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Rapides Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:15 PM CDTTSTM WND DMG5 Ne Gardner, LATREE BLOWN DOWN NEAR THE POST OFFICE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1850 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1850 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 220157
SVRLCH
LAC079-220300-
/O.NEW.KLCH.SV.W.0091.050722T0157Z-050722T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
857 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA

* UNTIL 1000 PM CDT

* AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER BOYCE...AND MOVING SOUTH AT
  20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   ALEXANDRIA BY 905 PM CDT
   GARDNER BY 910 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3145 9230 3140 9259 3138 9282 3116 9280
      3122 9228

$$
1 follow-up statement
000 
WWUS54 KLCH 220228
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
928 PM CDT THU JUL 21 2005

LAC079-220300-
/O.CON.KLCH.SV.W.0091.000000T0000Z-050722T0300Z/
RAPIDES LA-
928 PM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1000 PM CDT FOR
RAPIDES PARISH...

AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  


LAT...LON 3145 9230 3140 9259 3138 9282 3100 9279
      3104 9226

$$

JT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 8:52 PM CDT, 5 minutes earlier.

Area forecast discussion, Jul 21, 8:52 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
852 PM CDT THU JUL 21 2005

.DISCUSSION...BROKEN BAND OF TSTMS CURRENTLY DIVING SOUTH THROUGH
CENTRAL LOUISIANA.  UNSURE OF EXACTLY HOW FAR SOUTH IT WILL MANAGE
TO GET GIVEN OUTFLOW HAS ALREADY RACED AHEAD OF THE CONVECTION PER
KPOE 88D. ALSO HAVE TSTMS SINKING SW INTO SOUTH CENTRAL AREAS. WILL
INCREASE POPS AND WORD COVERAGE VS PROBABILITY FOR NORTHERN AND EASTERN
TIERS OF LOUISIANA PARISHES.  WILL ALSO ADJUST FORECAST LOWS TO THE NORTH
GIVEN TEMPERATURE DROP AT KIER.

&&

.PREV DISCUSSION... (ISSUED 223 PM CDT THU JUL 21 2005)

LOOKS LIKE THE CHANCES OF SHOWERS AND THUNDERSTORMS WILL CONTINUE
ABOVE NORMAL FRIDAY AND SATURDAY DUE TO THE PRESENCE OF AN UPPER
LEVEL DISTURBANCE NEAR THE FORECAST AREA. AFTER THAT CHANCES OF RAIN
SHOULD BE NEAR SEASONAL NORMALS AS SURFACE HIGH PRESSURE CONTINUES TO
EXTEND WEST OVER THE AREA PRODUCING A LOW LEVEL SOUTH TO
SOUTHEASTERLY FLOW.

AVIATION...
MAINLY VFR EXCEPT FOR A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

MARINE...
SEAS SHOULD CONTINUE TO DECREAS TONIGHT AND RELATIVELY LOW SEAS AND
MODERATE TO WEAK WINDS SHOULD PERSIS FRIDAY INTO TUESDAY.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

13
Hazardous weather outlook, Jul 21, 5:00 AM CDT, 15 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT THU JUL 21 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
221100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR... ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...AB BEVILLE...VILLE
PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY... MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT
SCATTERED MID-MORNING AND AFTERNOON SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED ACROSS THE FORECAST AREA. COVERAGE SHOULD BE GREATER THAN
THAT SEEN YESTERDAY. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...RAIN WITH
THUNDERSTORMS WILL BECOME LIKELY FRIDAY DUE TO UPPER LEVEL
DISTURBANCES MOVING THROUGH OUR MOIST TROPICAL ATMOSPHERE. CHANCES
WILL DECREASE OVER THE WEEKEND AS THE RIDGE TO THE EAST BUILDS IN.
SEVERE WEATHER IS NOT EXPECTED...BUT THE COMBINATION OF TEMPERATURES
IN THE MID 90S AND RELATIVE HUMIDITY VALUES AROUND 55 TO 65 PERCENT
WILL LEAD TO HEAT INDEX VALUES APPROACHING 110 DEGREES EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED TODAY.

11

In the hours before

Special weather statement, Jul 21, 5:25 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 PM CDT THU JUL 21 2005

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-220020-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...CROWLEY...
CAMERON AND ALEXANDRIA

...TROPICAL FUNNEL CLOUDS POSSIBLE...

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS RECEIVED REPORTS
OF FUNNEL CLOUDS IN CALCASIEU PARISH NEAR WESTLAKE, AND IN VERMILION
PARISH JUST WEST OF KAPLAN.

A VERY TROPICAL AIR MASS, COMPLETE WITH HIGH HUMIDITIES AND LIGHT
WINDS, IS IN PLACE ACROSS SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS.
THESE VERY TROPICAL CONDITIONS CAN GENERATE FEATURES CALLED TROPICAL
FUNNEL CLOUDS, WHICH MAY FORM NEAR DEEPENING CUMULUS CLOUDS.

OCCASIONALLY THESE FEATURES DO REACH THE GROUND AND MAY CAUSE MINOR
DAMAGE. HOWEVER, ON AVERAGE, THESE TROPICAL FUNNEL CLOUDS ARE SHORT
LIVED AND DO NOT REACH THE GROUND.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION
AND ISSUE ADDITIONAL STATEMENTS OR WARNINGS IF NECESSARY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:01 PM CDTSevere Thunderstorm WarningLCHVernon59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.